Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Kansas City, MO

March 16, 2012Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 16, 2012, 1:38 AM CDT for Randolph County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 1:38 AM CDT (06:38 UTC)
Expired
Mar 16, 2012, 2:15 AM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 173 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS53 KEAX 160638
SVREAX
MOC175-160715-
/O.NEW.KEAX.SV.W.0010.120316T0638Z-120316T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 AM CDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 215 AM CDT

* AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUNTSVILLE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUNTSVILLE...CAIRO AND JACKSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3960 9248 3960 9231 3944 9231 3943 9267
      3952 9269
TIME...MOT...LOC 0638Z 247DEG 17KT 3948 9260
WIND...HAIL <50MPH 1.00IN

$$

CUTTER
2 follow-up statements
601 
WWUS53 KEAX 160700
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT FRI MAR 16 2012

MOC175-160715-
/O.CON.KEAX.SV.W.0010.000000T0000Z-120316T0715Z/
RANDOLPH MO-
200 AM CDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RANDOLPH COUNTY UNTIL 215 AM CDT...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 7 MILES WEST OF CAIRO...OR 7 MILES NORTH OF 
HUNTSVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CAIRO AND JACKSONVILLE.

AT 132 AM...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 4 MILES 
SOUTH OF BEVIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

&&

LAT...LON 3960 9248 3960 9231 3944 9231 3943 9267
      3952 9269
TIME...MOT...LOC 0659Z 241DEG 13KT 3955 9256
WIND...HAIL <50MPH 1.00IN

$$


CUTTER
460 
WWUS53 KEAX 160713
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 AM CDT FRI MAR 16 2012

MOC175-160723-
/O.EXP.KEAX.SV.W.0010.000000T0000Z-120316T0715Z/
RANDOLPH MO-
213 AM CDT FRI MAR 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDOLPH COUNTY IS
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3960 9248 3960 9231 3944 9231 3943 9267
      3952 9269
TIME...MOT...LOC 0713Z 241DEG 13KT 3957 9250

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 11:49 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 15, 11:49 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT Thu Mar 15 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Widespread shallow cumulus and mixed mid cloud has kept temperatures
a cooler than anticipated over the southwest half of the CWA. A
moist southerly flow persists within a broad warm sector that
encompasses the eastern Plains and lower Missouri River Valley.

Increasingly diffuse shortwave trough over eastern Kansas appears
too weak to overcome the stout EML present on the 12Z KTOP sounding.
SPC mesoanalysis page indicates a large area of moderate instability
(2000-3000 J/kg) and no remaining inhibition, but this does not seem
to correlate visually to satellite imagery nor modified
observational data from this morning which both suggest some CIN
remains. In fact, a recent aircraft sounding at 1955Z from KMCI
shows a significant EML base at 750mb. Although the greatest focus
will remain over the eastern Ozarks and Mid Mississippi Valley
regions in a zone of confluent low level flow, there is still at
least an isolated threat for showers and perhaps a thunderstorm
through this evening, focused along and ahead of a cloud-induced
differential heating axis over the KC metro. Otherwise, mid level
drying/subsidence will spread eastward this evening, with any rogue
shower/t-storm chance exiting the eastern CWA by midnight.

Expect generally a rinse/repeat for tomorrow with warm sector
stratus developing overnight and mixing out into a shallow Cu field
by late morning once again with highs very similar to today. A
similar tune can be expected for Saturday. Overall, however, chances
for mainly diurnal showers/storms will steadily increase later
tomorrow into Saturday as the elevated mixed layer slowly erodes.

Bookbinder

Medium Range (Sunday through Thursday)...

An active weather pattern is shaping up for the medium range as a
longwave upper trough will dig down the west coast on Sunday and
will be the focus for rounds of thunderstorms through the beginning
and into the middle of the work week. Conditions on Sunday will
continue to be some 20-25F above average as warm southerly flow will
continue to transport moist Gulf air into the region.

By Monday, models in good agreement that the broad upper level
trough will move into the Rockies as the first round of energy from
this system rounds the base of the trough and moves into the area on
the day Monday. Enough instability and uni-directional sheer will be
in place to provide for thunderstorms although it is too early to
tell if storms will be of the severe variety.

Tuesday - Thursday:
Some disagreement amongst models as to the evolution of the upper
trough as it moves into the Central Rockies. Models agree in cutting
off an upper level low in the base of the trough however solutions
differ on how far south the trough digs. The EC is the furthest
north solution, cutting off the upper low over the TX Panhandle on
Tuesday whereas the GEM digs much further south and into Northern
Mexico and then into the western TX Panhandle. The EC solution would
allow for the better potential for severe weather however all
solutions lead to a stormy day on Tuesday with thunderstorms and
heavy rainfall possible with PWAT values around 1.5" and with storm
motion basically from south to north across the area, training will
be possible. The EC/GFS take the upper low across Northern Texas on
Wednesday as another disturbance wraps around the east side of the
system continuing shower and thunderstorm chances on the day
Wednesday. Thursday models take the cut-off low from the Red River
Valley into Southern Kansas continuing the chances for showers and a
few thunderstorms on Thursday.

73

&&

.CLIMATE...

Record max temperatures and record high minimum temperatures:

Kansas City:

Day............Avg High...Avg Low...Record High....Record Max Low
Friday............55........34......79 in 1945......54 in 1945
Saturday..........56........34......82 in 1894......58 in 1894

St. Joseph:

Friday............55........31......81 in 1966......55 in 1930
Saturday..........55........32......81 in 2009......59 in 1966

&&

.AVIATION...

For the 06Z TAFs: Moisture rich lower troposphere will continue to
allow scattered mid-level clouds to prevail through the night.
Similarly to the past two nights, MVFR stratus should again build
west of the terminals and move into the terminals after 12Z. Models
again continue to point to fog development towards daybreak. Low
confidence on any reduced visibilities at the KC terminals, but will
indicate MVFR fog at St. Joseph where winds will turn light and
variable.

A near repeat performance of today will be expected on Friday as
cumulus field builds quickly by the afternoon. At this time, while
uncapped, still struggling to find a forcing mechanism to provide
enough confidence to introduce thunder into this TAF.

Dux

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 15, 9:25 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CDT THU MAR 15 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
925 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY BE POSSIBLE THROUGH THE EARLY
MORNING HOURS OF FRIDAY IN CENTRAL MISSOURI. A STRONG STORM COULD BE
POSSIBLE WITH THE PRIMARY THREAT OF MARGINALLY SEVERE HAIL.

PATCHY FOG MAY BE POSSIBLE AFTER MIDNIGHT. VISIBILITIES MAY BE
REDUCED UNDER 1 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSEASONABLY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN
PLACE THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AND SATURDAY...FOCUSED MAINLY DURING THE AFTERNOON AND
EVENING HOURS EACH DAY. THE THREAT OF ORGANIZED SEVERE WEATHER LOOKS
LOW AT THIS TIME...BUT A FEW STORMS COULD PRODUCE STRONG WINDS AND
SMALL HAIL.

A POWERFUL STORM SYSTEM WILL THEN INTENSIFY AND STALL OVER THE
REGION EARLY NEXT WEEK...SETTING THE STAGE FOR SEVERAL ROUNDS OF
THUNDERSTORMS MONDAY AND TUESDAY...WITH THE POSSIBILITY OF STORMS
LINGERING INTO MID WEEK AS WELL. CONDITIONS WILL BE FAVORABLE FOR
SEVERE THUNDERSTORMS BOTH MONDAY AND TUESDAY...WITH AN INCREASED
HEAVY RAINFALL THREAT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DUX

In the hours before

Special weather statement, Mar 16, 12:57 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 AM CDT FRI MAR 16 2012

MOZ025-032-160630-
CHARITON MO-MACON MO-
1257 AM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON AND
NORTHEASTERN CHARITON COUNTIES UNTIL 130 AM CDT...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MARCELINE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CALLAO...BEVIER AND NEW CAMBRIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3961 9263 3961 9269 3958 9270 3954 9280
      3969 9292 3970 9289 3970 9286 3973 9285
      3988 9259 3969 9243
TIME...MOT...LOC 0558Z 237DEG 14KT 3966 9276

HAWBLITZEL
Special weather statement, Mar 16, 1:33 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 AM CDT FRI MAR 16 2012

MOZ025-033-160715-
MACON MO-RANDOLPH MO-
133 AM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES UNTIL 215 AM CDT...

AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG CLUSTER THUNDERSTORMS ALONG A LINE EXTENDING FROM MACON TO
HUNTSVILLE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MACON...HUNTSVILLE...MOBERLY...CAIRO...EXCELLO AND JACKSONVILLE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3939 9231 3939 9271 3961 9270 3961 9269
      3975 9270 3990 9229
TIME...MOT...LOC 0633Z 247DEG 17KT 3970 9247 3947 9260

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:57 AM CDTSpecial Weather StatementEAXMacon33 min
Mar 16, 1:33 AM CDTSpecial Weather StatementEAXRandolph42 min
Mar 16, 1:51 AM CDTSpecial Weather StatementEAXAdair39 min
Mar 16, 2:26 AM CDTSpecial Weather StatementEAXMacon49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.